Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Charleston, WV

May 5, 20197 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at May 5, 2019, 1:36 AM EDT for 7 counties in West Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 1:36 AM EDT (05:36 UTC)
Expired
May 5, 2019, 3:10 AM EDT
In force
94 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Logan County, WV, Mingo County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS51 KRLX 050536
FFWRLX
WVC005-019-039-045-059-081-109-050730-
/O.NEW.KRLX.FF.W.0006.190505T0536Z-190505T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
136 AM EDT Sun May 5 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Mingo County in southern West Virginia...
  Southeastern Kanawha County in central West Virginia...
  Northwestern Raleigh County in southeastern West Virginia...
  Southeastern Logan County in southern West Virginia...
  Northwestern Wyoming County in southern West Virginia...
  Southwestern Fayette County in southeastern West Virginia...
  Southeastern Boone County in central West Virginia...

* Until 330 AM EDT.

* At 135 AM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oceana, Man, Hanover, R.d. Bailey Lake, Powellton, Bald Knob,
  Mallory, Burnwell, Amherstdale-Robinette, Wharton, Gilbert Creek,
  Whitesville, Gilbert, Pax, Sylvester, Chauncey, Prenter, Coal
  Mountain, Bruno and Dorothy.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3755 8183 3776 8206 3802 8162 3813 8129
      3789 8126

$$

21
1 follow-up statement
757 
WGUS71 KRLX 050710
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
310 AM EDT Sun May 5 2019

WVC005-019-039-045-059-081-109-050719-
/O.CAN.KRLX.FF.W.0006.000000T0000Z-190505T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Kanawha WV-Raleigh WV-Logan WV-Wyoming WV-Fayette WV-
Boone WV-
310 AM EDT Sun May 5 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MINGO...SOUTHEASTERN
KANAWHA...NORTHWESTERN RALEIGH...SOUTHEASTERN LOGAN...NORTHWESTERN
WYOMING...SOUTHWESTERN FAYETTE AND SOUTHEASTERN BOONE COUNTIES IS
CANCELLED...

The heaviest of the rain has ended. Flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3755 8183 3776 8206 3802 8162 3813 8129
      3789 8126

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 4, 11:50 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 4, 11:50 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1150 PM EDT Sat May 4 2019

.SYNOPSIS...
Waves of rain and storms continue through early Sunday. Drier
and warmer to start next week. Multiple systems cross mid to
late week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1155 PM Saturday...

Issued a quick update of temperatures and wind for the
overnight period based on latest observed trends and hires
guidance. A slight change in the orientation of the front
coming down tonight, yielding slightly warmer temperatures
hanging on in the 119 corridor due to an incoming wave and
enhanced warm advection there. This also yields slightly cooler
temperatures coming into the Tristate area with enhanced cold
advection on the backside of the wave, and slightly different
wind directions on either side of the front.

As of 858 PM Saturday...

Forecast is generally on track. A few edits to POPs are likely
over the next few hours to account for radar trends. Heavier
precip development and associated rainfall efficiency is trying
to occur as the next mid level vort max advects closer to the
area and as a 80kt H25 jet streak noses northeastward over the
CWA. Combination of these synoptic features along with a weak
surface boundary in the vicinity and high moisture values will
likely result in continued pockets of moderate to heavy rain
tonight. Lightning chances are generally low, and have reduced
mention of thunder for tonight. Flooding is possible as slow
moving heavier rains develop/persist across recently saturated
grounds.

As of 604 PM Saturday...

Have made some adjustments to the POPs to account for current
radar trends and latest near term guidance. Lowered POPs
significantly for early this evening across SW VA/southern WV
and increased POPs for much of SE OH, NE KY, and WV to account
to rain shield moving through the area. A boundary is currently
draped from SW to NE across roughly the center of the CWA.
This boundary should slowly shift SE tonight with best chances
of convection (rather limited overall) to be to the south of the
front. A lull in precip is likely this evening across the
southern half of the CWA (once current precip shifts NE) as a
period of DNVA occurs. Another H5 vort max is prog to advect
towards the area this evening allowing for renewed precip
coverage late evening and overnight...with highest rainfall
amounts across the southern CWA. No changes made to inherited
Flash Flood Watch at this time.

As of 220 PM Saturday...

A few showers popping up on radar at the time of this issuance
indicates a fairly active afternoon and evening ahead. Surface
analysis illustrates surface low pressure and remnants of a
frontal boundary entering into the region and working alongside
daytime heating to spark showers and eventually isolated thunderstorms
in the region. Cloud cover today has hindered the atmosphere
from becoming too unstable, so still think the bulk of severe
weather today will occur south and east of the Appalachians. Any
storm that does develop into decent structure could impose
stronger wind gusts during the afternoon, but will lose gumption
after sunset with the loss of daytime heating.

Main concern today with showers streaming from the SW to NE
today will be potential flash flooding. Mesoanalysis analyzes
the entire CWA already within precipitable water values of
greater than an inch, which will allow for the approaching wave
to tap into this area of enhanced moisture and result in heavy
rainfall. With already saturated soils from yesterday's showers
and storms, the threat for flash flooding is increasing, and
therefore the Flash Flood Watch remains intact with an expansion
southward into McDowell, Buchanan, and Dickenson Counties. This
southward expansion was justified by both hi-res model and radar
trends depicting a plume of heavier rain pushing northward from
Kentucky and Tennessee. The Watch will go into effect at 5 PM
and remain in effect until Sunday morning.

While the low will track toward the Mid-Atlantic by Sunday
morning, moisture will struggle to initially exit the region.
Low stratus and/or fog is progged to plague the CWA through most
of the morning and early afternoon hours before finally pushing
out from west to east. Lingering clouds and showers will likely
impact temperatures Sunday afternoon, so stayed on the lower
side of guidance and anticipate very low 70s for the western
lowlands and mid 60s for the mountains, where clouds will
linger the longest. High pressure will then begin to settle into
the area for the end of the weekend and into the start of the
new work week.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM Saturday...

Still looking at the possibility of fog developing early Monday
morning, particularly across the northern half of the CWA where
clearning is more likely to take hold. Otherwise, much of Monday
should be dry, but there is still a slight chance for some -shra
lingering across the higher terrain. Dry conditions expected for
much of Tuesday, although a weak frontal boundary will sag south
towards the region with showers and isolated thunderstorms
developing across the north as it does so.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...

Greater chance for showers and thunderstorms expected on
Wednesday as frontal boundary continues to sag south/stall out
over the area, and a disturbance moves along the front through
the area. Chances for showers and thunderstorms increase across
the area Thursday and Friday as low pressure moves into the
Great Lakes region. Heavy rains look to make a return to the
area during this period.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

Deterioration in flight rules expected tonight. Large rain
shield will continue to overspread the region this evening with
pockets of heavier precip embedded within the rain shield. VSBYs
likely to fluctuate through the night, with all flight rule
ranges possible, due to fluctuations of precip intensity. CIGs,
overall, should lower through the night with nearly widespread
IFR (possibly LIFR) conditions developing. Despite precip slowly
ending from NW to SE overnight, CIGs will be slow to improve on
Sunday. Weak Nrly sfc winds through the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset and duration of poor flight rules are
highly questionable. Ending of precip may differ from current
TAFs. Few lightning strikes possible, but full blown tall Cb not
expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SUN 05/05/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    M    M    H    M    H    M    H    H    L    H
BKW CONSISTENCY  H    M    M    M    H    H    L    H    H    H    L    H
EKN CONSISTENCY  H    M    H    H    L    H    M    H    H    M    M    L
PKB CONSISTENCY  H    H    L    M    H    H    H    H    M    H    M    M
CKB CONSISTENCY  M    H    H    H    H    H    H    M    M    H    H    H

AFTER 06Z MONDAY...
Sub-VFR possible in areas of showers and storms Wednesday
through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 5 AM EDT Sunday for WVZ005-006-013>015-
     024>028-033-034-039-515>522-525-526.
OH...None.
KY...Flash Flood Watch until 5 AM EDT Sunday for KYZ105.
VA...Flash Flood Watch until 5 AM EDT Sunday for VAZ003-004.

&&

SYNOPSIS...TRM/MC
NEAR TERM...RH/MC/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...RH
Hazardous weather outlook, May 4, 11:59 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1159 PM EDT Sat May 4 2019

KYZ105-VAZ003-004-WVZ005-006-013>015-024>028-033-034-039-515>522-525-
526-060400-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
1159 PM EDT Sat May 4 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-060400-
Northwest Pocahontas-Southeast Pocahontas-
1159 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for Pocahontas County in northeast
West Virginia.

.DAY ONE...Tonight.

Heavy rain overnight may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040-
060400-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
1159 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, May 4, 11:51 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 PM EDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     FLASH FLOOD      STANDARD                38.14N  81.40W
05/04/2019                   KANAWHA            WV   911 CALL CENTER

            HIGH/STANDING WATER 5200 BLOCK OF PAINT CREEK RD.

&&

EVENT NUMBER RLX1901540

TRM
Local storm report, May 4, 11:54 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 PM EDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      OTTAWA                  37.96N  81.82W
05/04/2019                   BOONE              WV   PUBLIC

            ROUTE 17 SOUTH OF MADISON TO THE LOGAN COUNTY LINE NEAR
            JEFFREY AND OTTAWA, IS SEVERLY FLOODED. MANY AREAS
            IMPASSABLE TO VEHICLE TRAFFIC.

&&

EVENT NUMBER RLX1901541

JS
Local storm report, May 5, 12:07 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     FLASH FLOOD      ELKVIEW                 38.43N  81.47W
05/04/2019                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ON ELK RIVER RD. NEAR TICKELWASH AVE. AND
            5064 ELK RIVER RD. NEAR SMITH AVE., AND A MUDSLIDE
            SOUTHBOUND AT 5044 ELK RIVER RID. REPORTS FROM KANAWHA
            COUNTY EOC.

&&

EVENT NUMBER RLX1901542

TRM
Local storm report, May 5, 12:10 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1210 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     FLASH FLOOD      CHARLESTON              38.35N  81.63W
05/04/2019                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER ALONG 162 XCAMPBELLS CREEK ROAD, A USSUAL
            HIGH WATER SPOT. REPORT FROM KANAWHA COUNTY EOC.

&&

EVENT NUMBER RLX1901543

TRM
Local storm report, May 5, 12:45 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1245 AM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      CHARLESTON              38.35N  81.63W
05/05/2019                   KANAWHA            WV   911 CALL CENTER

            HIGH WSTER WITH DEBRIS IN ROAD ON I-77 NEAR EXIT 99.

&&

EVENT NUMBER RLX1901544

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:30 PM EDTFlash Flood WarningRLXBoone, Lincoln, Wayne3 hr
May 4, 10:10 PM EDTFlash Flood WarningRLXKanawha8 hr
May 4, 10:16 PM EDTFlash Flood WarningRLXBoone, Logan8 hr
May 4, 10:23 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha, Nicholas5 hr
May 5, 1:45 AM EDTSpecial Weather StatementRLXCabell3 hr
May 5, 2:17 AM EDTSpecial Weather StatementRLXClay118 min
May 5, 4:17 AM EDTSpecial Weather StatementRLXBraxton, Clay, Lewis, Upshur, Webster3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.